clot

It seems like 2021 is going to be another year that just keeps giving: this months issue, sadly not an April Fools, is the apparent small increase in rare blood clotting problems with one of the COVID vaccine formulations. The problems appear to be low platelets and/or cerebral venous sinus thrombosis.

Experts (if Norman Swan can be called an expert in anything other than denigrating GPs, rabble rousing, and accepting fat paycheques) are divided on the issue:

Norman Swan of the ABC: stop current phase 1a vaccinations in nursing homes, stop phase 1b vaccinations with current vaccine, redirect phase 1a vaccine to those at risk.

Professor Tim Kleinig: We have been fooled by randomness and this is likely unconnected.

Professor Michael Kidd: 425000 doses given so far; too soon to tell.

Breaking news

Melbourne man in hospital with rare blood clots post vaccine, read on…

Authorities say they’re monitoring the situation closely after the rare condition was reported.

Do as I say not as I do.

Sometimes medical advice from your GP can come across this way. Sometimes we get the opportunity to walk the walk as well as talk the talk. It’s been a super challenging week for our front desk team at PartridgeGP as they have had to field a huge number of calls from people about the vaccine and phase 1b rollout. The government has hugely mismanaged this, mainly through micromanagement and a lack of appreciation for the fact that GPs have been doing the majority of vaccinations in this country for the last 20+ years. We are efficient and excellent.

government – big spend writ small

Still, I don’t dwell on the failings of control freakery from public servants. We could be here all day. Instead I spent 20 minutes having my first dose of COVID-19 vaccine under phase 1b of Australia’s vaccination program!

Many of you may have some concerns about rare blood clotting issues and pauses in vaccination programs elsewhere. The RACGP addresses these concerns here and below (spoiler: not very much to worry about in almost all cases):

The Australian Technical Advisory Group on Immunisation (ATAGI) on safety of the Oxford University/AstraZeneca COVID-19 vaccine, ATAGI has issued further advice related to the suitability of the Oxford University/AstraZeneca vaccine for people with a history of clotting conditions.
 
The updated advice stems from reviews conducted by the Therapeutic Goods Administration (TGA), European Medicines Agency (EMA) and World Health Organization, which pored over data from millions of recipients following reports of blood clots in some European countries.
 
As of 16 March, the EMA had reported 18 cases of cerebral venous sinus thrombosis (CVST) from millions of vaccine recipients, leading several European countries to pause their rollout of Oxford University/AstraZeneca vaccines.
 
However, the subsequent reviews have concluded that the benefits of the vaccine continue to outweigh the potential risks.
 
‘There is no increase in the rates of general thromboembolic disorders after vaccination over expected rates, noting these conditions occur commonly in the absence of vaccination,’ ATAGI states.

So, if you want to discuss further and you’re one of our regular PartridgeGP patients, book a normal appointment here (usual appointment, remember we are a private billing practice).

If you’ve heard enough and just want to get in the line for phase 1b vaccination, go through the process here!

REMEMBER, WE ONLY HAVE 80-100 VACCINES A WEEK AND BEING RUDE TO OUR AWESOME FRONT DESK STAFF WON’T CHANGE THIS.

PartridgeGP works with you to help you make your best health decisions, and we won’t back away from being your companion, guide, advisor, and sounding board through your health journey. We pride ourselves on great communication and we’re ready to share our professional skills and knowledge with you. This is only MORE important now with new vaccines here to END the pandemic. The way forward is clear: make your appointment with us conveniently online right here – or call our friendly reception team on 82953200.

Better, for you.

Want more?

Photo by Miguel u00c1. Padriu00f1u00e1n on Pexels.com

For everyone, we believe that having a usual GP or General Practice is central to each person’s care and recommend that people with any health issues that come to the attention of other health professionals should be advised to attend their usual GP or General Practice rather than a specialised service (ie a place not providing the holistic care a specialist GP would).   If  they say that they don’t have a usual GP or general practice, they should be helped to find one and to actually attend it. Call PartridgeGP on 82953200 or make an appointment online here.

(Hat tip: Dr Oliver Frank)

Photo by Miguel u00c1. Padriu00f1u00e1n on Pexels.com

If you’re employed, get a side hustle and get into business. If you’ve already got a business, get a network. Want to get started? Find your tribe here!

Photo by Miguel u00c1. Padriu00f1u00e1n on Pexels.com

If you are a great GP or a great Allied Health Professional, and you want to serve your clients or patients to the best of your ability, without worrying about all the non clinical things that get in your way, lets talk. Call Mrs Hayley Roberts on 8295 3200 and have a coffee and chat with us as to how PartridgeGP can help you to help others.

Photo by Linda Eller-Shein on Pexels.com

3 thoughts on “clot

  1. Worth a listen to Michael Kidd’s press conference today regarding the recommendations in light of case of clotting issues reported post Az Vaccine in Australia overnight . Symptoms developed between 4-20 days in cases overseas. Any headache after 4 days of Az vaccination, not responding to simple paracetamol needs to be investigated. Also can develop abdominal vein thrombosis.

    *********************
    Summary of current recommendations
    Rare cases of thrombosis associated with thrombocytopenia were reported following administration of COVID-19 Vaccine AstraZeneca overseas.

    The onset of reported cases was between 4 to 20 days after vaccination.

    Providers should be aware of warning signs of a severe condition associated with thrombosis and thrombocytopenia. This has presented as either central venous sinus thrombosis (CVST) or thrombosis in other sites, such as intra-abdominal venous systems. CVST may present as a new onset persistent headache not settling with analgesia, features of raised intracranial pressure (including acute severe headache, vomiting, confusion), focal neurological deficits, and/or seizures.

    If CVST or another severe thrombotic complication with thrombocytopenia is suspected in a patient who has received COVID-19 Vaccine AstraZeneca, refer them to an emergency department for further assessment and haematology consultation.

    Clinical investigations should include a full blood count (to look for thrombocytopenia), a D-dimer test and radiological imaging.

    Patients suspected to have this condition should NOT receive any heparin or platelet transfusions.

    The TGA has received one report of a case of thrombosis and thrombocytopenia following COVID-19 Vaccine AstraZeneca in Australia. The clinical details of this case are currently under review by the TGA.

    Vaccination against COVID-19 continues to be important in populations at high risk of COVID.

    https://www.health.gov.au/news/atagi-statement-healthcare-providers-specific-clotting-condition-reported-after-covid-19-vaccination

    Like

  2. Following reports of a specific clotting event following a COVID-19 Vaccination the DoH have released a number of statements

    Joint statement from acting Australian Government Chief Medical Officer, Professor Michael Kidd and Head of the Therapeutic Goods Administration Adj. Professor John Skerritt:

    https://health.gov.au/news/joint-statement-on-astrazeneca-covid-19-vaccine

    Updated ATAGI statement for healthcare providers:

    https://health.gov.au/news/atagi-statement-healthcare-providers-specific-clotting-condition-reported-after-covid-19-vaccination

    ATAGI statement for consumers:

    https://health.gov.au/news/atagi-statement-consumers-specific-clotting-condition-after-covid-19-vaccination

    TGA statement:

    https://www.tga.gov.au/media-release/specific-clotting-condition-reported-after-covid-19-vaccination

    Additional ATAGI statement:

    https://health.gov.au/news/atagi-statement-covid-19-vaccination-reported-case-of-thrombosis

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s